Bisphosphonates can cause jawbone damage?
Bisphosphonates are a type of medication used in the prevention and treatment of osteoporosis, as well as in the treatment of certain cancers. Just a few of the drugs included are Actonel, Fosamax and Boniva. These drugs may be taken orally or intravenously. Just about everyone knows someone that is taking one of these very common medications.
You may have heard that bisphosphonates can cause a rare, but serious, condition called osteonecrosis of the jaw. Osteocrenosis can cause severe, irreversible damage to the jawbone. Having certain dental procedures can be a factor in osteonecrosis.
If your doctors prescribes a bisphosphonate, (especially the IV kind), it is extremely important that you alert your dental professional prior to proceeding with any dental treatment.
It is also very important to be cognizant of your dental health if you are taking bisphosphonates. Proper brushing and flossing, along with regular dental visits every six months is imperative.
It is a good idea to see your dentist or periodontist PRIOR to starting a regimen of bisphosphonates. Your dental professional can assess your dental health and if there are any dental issues that need to be addressed such as gum disease, extractions, crowns, bridges, implants, cavities, etc…this can be done before bisphosphonate treatment is initiated.
If you are already taking one of these drugs and a need for dental treatment arises, your dental office can work directly with your physician to determine the safest way to proceed. Sometimes, bisphosphonates are discontinued for a period of time prior to, during, and after the commencement of dental work.
If your doctor has recommended that you take a bisphosphonate and you are concerned about its possible negative effect on your dental health, Dr. Weingarden and Dr. Bakuri are more than happy to meet with you to discuss your options.